Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 55, NWS Wakefield, VA

April 28, 20119 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 28, 2011, 9:35 AM EDT for 9 counties in Virginia. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2011, 9:35 AM EDT (13:35 UTC)
Expired
Apr 28, 2011, 10:15 AM EDT
In force
40 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Amelia County, VA, Caroline County, VA, Cumberland County, VA, Fluvanna County, VA, Goochland County, VA, Hanover County, VA, Louisa County, VA, Powhatan County, VA, Prince Edward County, VA

The radar

The Norfolk radar (KAKQ), 133 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 10:00 AM EDTTSTM WND DMG1 N Three Oaks, VATREE DOWN ALONG I-64.
Apr 28, 10:00 AM EDTTSTM WND DMG2 Se Sandy Hook, VATREE DOWN AT POORHOUSE AND TURNER RD.
Apr 28, 10:00 AM EDTTSTM WND DMG4 N Provost, VATREE DOWN AT ROCKCASTLE AND THREE SQUARE RD.
Apr 28, 10:25 AM EDTFUNNEL CLOUD5 S Ladysmith, VASPOTTED IN CARMEL CHURCH NEAR US ROUTE 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 7:38 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-166 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS51 KAKQ 281335
SVRAKQ
VAC007-033-049-065-075-085-109-145-147-281415-
/O.NEW.KAKQ.SV.W.0055.110428T1335Z-110428T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
935 AM EDT THU APR 28 2011

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AMELIA COUNTY IN CENTRAL VIRGINIA...
  WEST CENTRAL CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA...
  CUMBERLAND COUNTY IN CENTRAL VIRGINIA...
  FLUVANNA COUNTY IN CENTRAL VIRGINIA...
  GOOCHLAND COUNTY IN CENTRAL VIRGINIA...
  NORTHWESTERN HANOVER COUNTY IN CENTRAL VIRGINIA...
  LOUISA COUNTY IN CENTRAL VIRGINIA...
  NORTHWESTERN POWHATAN COUNTY IN CENTRAL VIRGINIA...
  NORTH CENTRAL PRINCE EDWARD COUNTY IN CENTRAL VIRGINIA...

* UNTIL 1015 AM EDT

* AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM CENTENARY TO GOLD HILL TO GUINEA MILLS...AND MOVING NORTHEAST
  AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TOBACCOVILLE...SUNNYSIDE...LAKESIDE VILLAGE AND FORK UNION AROUND
  940 AM EDT.
  PALMYRA...TROY...BALLSVILLE AND TRENHOLM AROUND 945 AM EDT.
  FERNCLIFF...KENTS STORE AND HADENSVILLE AROUND 950 AM EDT.
  LOUISA...GUM SPRING AND GOOCHLAND AROUND 955 AM EDT.
  OILVILLE AROUND 1000 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
DIXIE...WHITEVILLE...OAK FOREST...COHASSET...CENTRAL PLAINS...
CARYSBROOK...ASHBY...CUNNINGHAM...CLINTON AND WILMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3784 7846 3812 7791 3811 7784 3800 7765
      3806 7757 3799 7749 3778 7754 3725 7849
      3737 7846 3764 7826 3770 7827 3777 7848
      3780 7850
TIME...MOT...LOC 1335Z 239DEG 65KT 3779 7841 3764 7825
          3752 7827
WIND...HAIL 60MPH <.75IN

$$

ESEYMOUR
1 follow-up statement
020 
WWUS51 KAKQ 281353
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
953 AM EDT THU APR 28 2011

VAC007-147-281403-
/O.CAN.KAKQ.SV.W.0055.000000T0000Z-110428T1415Z/
AMELIA VA-PRINCE EDWARD VA-
953 AM EDT THU APR 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PRINCE EDWARD
AND NORTHWESTERN AMELIA COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3778 7814 3791 7829 3812 7793 3811 7784
      3802 7771 3800 7765 3806 7757 3799 7749
      3793 7750 3770 7768 3745 7815 3744 7818
      3741 7821 3734 7837
TIME...MOT...LOC 1353Z 235DEG 67KT 3797 7806 3781 7790
          3748 7817

$$

VAC033-049-065-075-085-109-145-281415-
/O.CON.KAKQ.SV.W.0055.000000T0000Z-110428T1415Z/
POWHATAN VA-CUMBERLAND VA-GOOCHLAND VA-FLUVANNA VA-HANOVER VA-
LOUISA VA-CAROLINE VA-
953 AM EDT THU APR 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
CAROLINE...LOUISA...NORTHWESTERN HANOVER...EAST CENTRAL FLUVANNA...
GOOCHLAND...EASTERN CUMBERLAND AND NORTHWESTERN POWHATAN COUNTIES
UNTIL 1015 AM EDT...

AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM FERNCLIFF TO GUM SPRING TO SUNNYSIDE...MOVING NORTHEAST AT 75
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MINERAL AROUND 1000 AM EDT.
  GOOCHLAND AND BUMPASS AROUND 1005 AM EDT.
  OILVILLE AROUND 1010 AM EDT.
  MONTPELIER AROUND 1015 AM EDT.

OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE ROCK
CASTLE...PROVOST...PENDLETON...LOCUST CREEK...LAKE POWHATAN...
IRWIN...FREDERICKS HALL...CUCKOO...WARES CROSSROADS AND MICHAUX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3778 7814 3791 7829 3812 7793 3811 7784
      3802 7771 3800 7765 3806 7757 3799 7749
      3793 7750 3770 7768 3745 7815 3744 7818
      3741 7821 3734 7837
TIME...MOT...LOC 1353Z 235DEG 67KT 3797 7806 3781 7790
          3748 7817
WIND...HAIL 60MPH <.75IN

$$

ESEYMOUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:06 AM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Apr 28, 4:06 AM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
406 AM EDT THU APR 28 2011

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT LAKES
TODAY...WHICH WILL DRAG A COLD FRONT THROUGH THE MID ATLANTIC
REGION. HIGH PRESSURE BUILDS IN BEHIND THE FRONT TONIGHT AND FRIDAY...
THEN BECOMES CENTERED OVER THE MID ATLANTIC REGION SATURDAY. THE
HIGH WILL THEN DRIFT OFF THE COAST SUNDAY AND MONDAY...AS A COLD
FRONT SLOWLY APPROACHES THE AREA FROM THE NORTHWEST. THE FRONT
DROPS INTO THE CAROLINAS MONDAY NIGHT AND TUESDAY...THEN STALLS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TORNADO WATCH 247 REMAINS IN EFFECT UNTIL 8 AM EDT OVER WRN PTNS
OF THE FCST AREA (ERN PIEDMONT REGION). EXTRAPOLATION OF COMPOSITE
RADAR LOOPS W OF THE REGION SUGGEST CONVECTION WILL REACH THESE
WRN PTNS BTWN 4-6 AM EDT. PER SPC DAY 1 OUTLOOK...SLIGHT RISK FOR
SEVERE WEATHER WILL CONTINUE FARTHER E LATER TODAY AHEAD OF THE
COLD FRONT. DESPITE THE MOISTENING MID/UPR LEVELS (WEAKENING LAPSE
RATES ALOFT)...MUCAPES BTWN 1500-2000 J/KG WILL NEVERTHELESS
MAINTAIN SUFFICIENT INSTBY WHEN CONSIDERING THE STRONG VERTICAL
SHEAR. OVER TIME (AS THE FRONT APPROACHES) EXPECT THE SHEAR TO
BECOME MORE UNIDIRECTIONAL...THIS ALONG WITH THE BROAD SCALE
INCREASING ASCENT WILL TEND TO FAVOR MORE WDSPRD QUASI-LINEAR
CONVECTION WITH EMBEDDED ROTATING CELLS (AS PER MOSAIC RADAR
IMAGERY ACROSS ERN WVA AND WRN VA). STILL...GIVEN THE LINGERING
STRONG 0-6 KM BULK SHEAR (40-60 KTS)...WILL NEED TO CONTINUE TO BE
WATCHFUL FOR DISCRETE SUPERCELLS AHEAD OF THE MAIN LINE OF
STORMS.

WILL CONTINUE TO HIGHLIGHT THE SEVERE WEATHER POTENTIAL IN THE
FCSTS AS WELL AS THE HWO. THE TIMING IS PRIMARILY BEFORE EARLY
AFTN ALONG AND W OF I-95...AND FROM THE AFTN THROUGH EARLY EVENING
E TOWARD THE COAST. HIGHS TODAY UPR 70S/NEAR 80 W...LOW-MID 80S E
DEPENDING ON THE DEGREE OF INSOLATION WE SEE AHEAD OF THE MAIN
LINE OF CONVECTION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE FRONT WILL CLEAR THE COAST DURING THE EVENING HOURS...WITH
DRIER COOLER AIR ADVECTING IN FROM THE WEST. LATEST MODEL TRENDS
INCLUDING LATEST SREF AND NAM) SHOW POST-FRONTAL SHOWERS LINGERING
A LITTLE WHILE LONGER COMPARED TO PREVIOUS EXPECTATIONS. THIS
MAKES SENSE CONSIDERING THE DEEP UPR TROUGH STILL W OF THE REGION...
WITH THE STRONG MID-UPR LEVEL QG FGEN UPSTREAM AND AXIS OF MAXIMUM
LLVL PETTERSON FGEN PUSHING E ACROSS THE REGION BTWN 21Z AND 03Z
(LATE THIS AFTN THROUGH EVENING). LOW TEMPERATURES SHOULD RANGE
FROM NEAR 50 WEST...TO MID TO UPPER 50S ALONG THE COAST.

A COLD POOL ALOFT DRIFTS OVER THE REGION FRIDAY AS HIGH PRESSURE
BUILD IN AT THE SURFACE. STEEP LOW-LEVEL LAPSE RATES AND LINGERING
SURFACE MOISTURE SHOULD RESULT IN SCATTERED TO BROKEN CUMULUS DURING
PEAK HEATING HOURS. HOWEVER...GFS AND NAM BUFR SOUNDINGS INDICATE A
STRONG SUBSIDENCE INVERSION LIMITING INSTABILITY AND THE PROBABILITY
OF ANY RAIN SHOWERS. HIGH TEMPERATURES SHOULD REACH THE LOW TO MID
70S FRIDAY...EVEN TO THE COAST WITH WESTERLY FLOW AFTER MORNING LOWS
IN THE UPPER 40S TO MID 50S.

HIGH PRESSURE SETTLES OVER THE REGION FRIDAY NIGHT AND SATURDAY. LOW
TEMPERATURES SATURDAY MORNING SHOULD FALL INTO THE MID 40S TO LOW
50S...BEFORE HIGHS IN THE LOW TO MID 70S...LOCALLY COOLER ALONG THE
IMMEDIATE COASTLINES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SFC HI PRES SLOLY DRIFTS OFF THE CST SAT (AFTN)...THEN RMNS THERE
THROUGH MON. XPCTG DRY/SEASONABLE WX SAT...TEMPS A TAD HIER ON
SUN/MON AS LLVL FLO TURNS SSWLY. NEXT CDFNT SLO TO ARRIVE FM THE W
LT MON/MON NGT...THEN REACHES THE CST TUE AFTN/EVE. COOLING DN TUE
W/ CLDS/PSBL PCPN AND WNDSHFT TO NNW POST FNTL. WL HV POPS AOB 10%
THROUGH SUN NGT/MON MRNG...THEN INCRS TO HI CHC ASSOCD W/ CDFNT
ARRIVAL/PASSAGE LT MON NGT INTO TUE. DRYING OUT FOR WED.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
PDS OF MVFR CIGS CONTINUE OVERNIGHT...WITH GUSTY S WINDS GNLY
15-20 KT G 25-30 KT. ACTIVE WX DAY THU W/ COLD FRONT...POTENTIAL
FOR IFR IN LWR VSBYS DUE TO TSRA...MAINLY 12-17Z AT RIC...16-22Z
FARTHER EAST FOR ORF/PHF/ECG/SBY. ALTHOUGH TSTMS GNLY PUSH OFF TO
THE EAST...ANOTHER ROUND OF +SHRA WILL BE POSSIBLE ALL AREAS
THROUGH 00Z. GUSTY SSW/190-210 WINDS GRADUALLY VEER TO SW/210-240 AFTER
18Z. WINDS DIMINISH SIGNIFICANTLY BY ABOUT 29/00Z AND BECOME W TO
WNW. BKN CIGS/ABOVE 3K FT MAY PERSIST.

FRI-MON...OTHER THAN SOME BKN CIGS (ABOVE 3 K FT) POSSIBLE FRI 15Z-
21Z...GNLY A QUIET PERIOD THROUGH MON AM UNDER MCLR SKIES AND LGT-MDT
WINDS. INCREASING CLOUDS/SHRA POSSIBLE LATER MON W/ APPROACH OF
NEXT COLD FRONT.

&&

.MARINE...
SCA HEADLINES REMAIN IN EFFECT ALL AREAS TODAY...GNLY LOOKING AT S
WINDS 20-25G30KT (COOLER WATERS LIMITING CHC FOR GALES OUTSIDE OF
CONVECTION). SEAS ON NRN CSTL WATERS 6-8 FT...5-6 FT S AND WAVES
ON THE BAY 3-5 FT. SEAS/WVS SLOW TO SUBSIDE LATER TONIGHT SO HAVE
EXTENDED THE HEADLINES THROUGH FRI MRNG NRN CSTL WATERS...THRU
MIDNIGHT SRN CSTL WATERS...AND ERLY EVENG BAY/SOUND.

COLD FRONT LOOKS TO BE OFF THE COAST LATER THIS EVENG...WITH
LITTLE IN THE WAY OF A COLD SURGE SO EXPECT WIND SPEEDS TO
DIMINISH TO 10-15 KT ALL AREAS. WINDS LOOKING STAY 10-15 KT FROM
THE W ON FRI...WITH A MODEST COLD SURGE FROM THE NW FRI NGT (HAVE
BUMPED UP WINDS/WAVES SLIGHTLY...COULD HAVE MARGINAL SCA'S ON THE
BAY. DIMINISHING WINDS ON BY SAT...BECMG ELY SAT EVENG AND SLY SAT
NGT INTO SUN (REMAINING 10-15 KT OR LESS).

&&

.CLIMATE...
RECORD HIGH MINIMA FOR 27 AND 28 APRIL...

27 APRIL...
RIC 67/2011 (BREAKING THE OLD RECORD OF 66 IN 1915)
ORF 69/2011 (BREAKING THE OLD RECORD OF 68 IN 1994)

28 APRIL...
RIC 65/1935
ORF 67/1915

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
     ANZ630>634.
     SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR ANZ650-652-654.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ656-658.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH/AJZ
LONG TERM...ALB
AVIATION...LKB
MARINE...LKB
CLIMATE...AKQ
Hazardous weather outlook, Apr 28, 7:46 AM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
746 AM EDT THU APR 28 2011

MDZ021-NCZ012-VAZ048-049-060>090-092-291200-
DORCHESTER-NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
746 AM EDT THU APR 28 2011

...TORNADO WATCH 251 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING AHEAD
OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE...
CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 60 MPH OR GREATER AND
POSSIBLY SHORT LIVED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

MDZ022>025-NCZ013>017-030>032-102-VAZ091-093>100-291200-
WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-HERTFORD-GATES-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
746 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING AHEAD
OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE...
CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 60 MPH OR GREATER AND
POSSIBLY SHORT LIVED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

ANZ650-652-654-291200-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
746 AM EDT THU APR 28 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ656-658-291200-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
746 AM EDT THU APR 28 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632>634-291200-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
746 AM EDT THU APR 28 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-291200-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
746 AM EDT THU APR 28 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 5:11 AM EDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
511 AM EDT THU APR 28 2011

VAZ048-049-060>062-066>069-280945-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-LUNENBURG
VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
511 AM EDT THU APR 28 2011

...STRONG THUNDERSTORMS MOVING INTO PORTIONS OF THE VIRGINIA
PIEDMONT...

AT 510 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 7 MILES NORTH OF PROSPECT TO 7 MILES SOUTH
OF HAMPDEN SYDNEY...OR FROM 11 MILES SOUTHWEST OF DILLWYN TO 7 MILES
NORTH OF KEYSVILLE...MOVING NORTHEAST AT 55 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
  BURKES TAVERN AROUND 515 AM EDT...
  STODDERT AROUND 525 AM EDT...
  BREMO BLUFF AROUND 530 AM EDT...
  TRUXILLO AROUND 535 AM EDT...
  COLUMBIA AROUND 540 AM EDT...
  TABSCOTT AROUND 545 AM EDT...

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3739 7859 3735 7856 3734 7851 3735 7846
      3763 7826 3768 7824 3771 7827 3770 7830
      3772 7831 3791 7806 3765 7769 3702 7846
      3708 7846 3713 7852 3736 7861

LBROWN
Local storm report, Apr 28, 5:48 AM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 NE NAHOR              37.92N 78.33W
04/27/2011  E1.25 INCH       FLUVANNA           VA   PUBLIC

            REPORTED BY EFFORT BAPTIST CHURCH. QUARTER TO HALF DOLLAR
            SIZE.

0550 PM     HAIL             1 E FARMVILLE           37.30N 78.38W
04/27/2011  E1.00 INCH       PRINCE EDWARD      VA   TRAINED SPOTTER

0555 PM     TSTM WND GST     FARMVILLE               37.30N 78.40W
04/27/2011  E0.00 MPH        PRINCE EDWARD      VA   TRAINED SPOTTER

            40-50 MPH WINDS. PEA SIZE HAIL.

0600 PM     HAIL             FARMVILLE               37.30N 78.40W
04/27/2011  E0.25 INCH       PRINCE EDWARD      VA   TRAINED SPOTTER

            WALL CLOUD, APPARENT ROTATION NEAR LONGWOOD UNIVERSITY

0603 PM     HAIL             FARMVILLE               37.30N 78.40W
04/27/2011  E1.75 INCH       PRINCE EDWARD      VA   PUBLIC

            NEAR LONGWOOD UNIVERSITY

0605 PM     HAIL             FARMVILLE               37.30N 78.40W
04/27/2011  E1.25 INCH       PRINCE EDWARD      VA   PUBLIC

            QUARTER TO HALF DOLLAR SIZE

0643 PM     HAIL             MACON                   37.52N 77.96W
04/27/2011  E1.75 INCH       POWHATAN           VA   TRAINED SPOTTER

0644 PM     HAIL             BALLSVILLE              37.50N 78.07W
04/27/2011  E1.00 INCH       POWHATAN           VA   EMERGENCY MNGR

0645 PM     FUNNEL CLOUD     POWHATAN                37.54N 77.92W
04/27/2011                   POWHATAN           VA   EMERGENCY MNGR

            NUMEROUS SIGHTINGS POWHATAN COURTHOUSE WEST ALONG RTE 60

0655 PM     FUNNEL CLOUD     MACON                   37.52N 77.96W
04/27/2011                   POWHATAN           VA   PUBLIC

            FUNNEL REPORTED BY PUBLIC TO EMERGENCY MANAGEMENT. DID
            NOT TOUCH THE GROUND.

0700 PM     TORNADO          FARMVILLE               37.30N 78.40W
04/27/2011                   PRINCE EDWARD      VA   PUBLIC

            SPOTTED NEAR PRINCE EDWARD COUNTY SCHOOLS NEAR ROUTE 15
            MOVING NE INTO CUMBERLAND COUNTY

0700 PM     FUNNEL CLOUD     CUMBERLAND              37.50N 78.24W
04/27/2011                   CUMBERLAND         VA   PUBLIC

            2 FUNNEL CLOUDS AND GOLFBALL TO BASEBALL SIZE HAIL NEAR
            COTTONTOWN RD.

0710 PM     HAIL             4 S CUMBERLAND          37.44N 78.24W
04/27/2011  E1.75 INCH       CUMBERLAND         VA   TRAINED SPOTTER

0715 PM     HAIL             OILVILLE                37.71N 77.79W
04/27/2011  E1.00 INCH       GOOCHLAND          VA   TRAINED SPOTTER

            62 MPH WIND MEASURED

0733 PM     TORNADO          8 E OILVILLE            37.70N 77.64W
04/27/2011                   GOOCHLAND          VA   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND VICINTY I64 AND 295

0743 PM     FUNNEL CLOUD     OILVILLE                37.71N 77.79W
04/27/2011                   GOOCHLAND          VA   TRAINED SPOTTER

            FUNNEL REPORTED JUST NORTH OF OILVILLE NEAR I64

0759 PM     TORNADO          3 ESE FERNCLIFF         37.92N 78.06W
04/27/2011                   LOUISA             VA   LAW ENFORCEMENT

            NEAR SHANNON HILL ROAD

0815 PM     TORNADO          OILVILLE                37.71N 77.79W
04/27/2011                   GOOCHLAND          VA   TRAINED SPOTTER

            TORNADO ON THE GROUND NEAR OILVILLE...NEAR I-64 AND RTE
            617.

0820 PM     FUNNEL CLOUD     ZION CROSSROADS         37.97N 78.22W
04/27/2011                   LOUISA             VA   PUBLIC

            FUNNEL CLOUD HEADING TOWARDS GORDONSVILLE

0825 PM     TORNADO          NOEL                    37.90N 77.54W
04/27/2011                   HANOVER            VA   LAW ENFORCEMENT

            LARGE TREES DOWN VICNITY OF VERDON AND NOEL ROADS
            REPORTED BY PUBLIC WHO BELIEVED IT MIGHT BE A TORNADO.

0858 PM     TORNADO          3 W EXIT 104 ALONG I 95 37.94N 77.52W
04/27/2011                   CAROLINE           VA   LAW ENFORCEMENT

            POSSIBLE TORNADO...IN THE RUTHER GLEN AREA SOUTH...
            SOUTHWEST OF GOLANSVILLE. NUMEROUS OTHER REPORTS OF
            FUNNEL CLOUDS.

0917 PM     FUNNEL CLOUD     LADYSMITH               38.02N 77.51W
04/27/2011                   CAROLINE           VA   TRAINED SPOTTER

            TREES DOWN LADYSMITH ROAD

&&

HURLEY
Special weather statement, Apr 28, 9:25 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
925 AM EDT THU APR 28 2011

VAZ048-049-060>062-068-069-281430-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-POWHATAN
VA-PRINCE EDWARD VA-
925 AM EDT THU APR 28 2011

...STRONG THUNDERSTORMS MOVING INTO THE EASTERN VIRGINIA PIEDMONT...

AT 923 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 22 MILES NORTHWEST OF GUINEA MILLS TO 5
MILES WEST OF DARLINGTON HEIGHTS...OR FROM 12 MILES NORTHWEST OF
DILLWYN TO 7 MILES NORTHEAST OF RED HOUSE...MOVING NORTHEAST AT 50
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  SCHOLFIELD AROUND 930 AM EDT...
  ANTIOCH AROUND 935 AM EDT...
  PALMYRA AROUND 940 AM EDT...
  BYBEE AROUND 945 AM EDT...
  FERNCLIFF AROUND 950 AM EDT...
  LOUISA AIRPORT AROUND 955 AM EDT...

WIND GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3739 7860 3734 7851 3735 7846 3765 7825
      3771 7827 3775 7845 3781 7849 3796 7820
      3801 7830 3813 7821 3815 7808 3811 7785
      3800 7769 3774 7779 3774 7782 3753 7782
      3735 7824 3712 7824 3708 7845 3721 7869

ZIMMERMAN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:12 PM EDTTornado WarningAKQCaroline, Hanover33 min
Apr 27, 8:27 PM EDTTornado WarningAKQLouisa18 min
Apr 27, 8:42 PM EDTTornado WarningAKQCaroline, Hanover48 min
Apr 27, 9:02 PM EDTSevere Thunderstorm WarningAKQFluvanna58 min
Apr 27, 9:15 PM EDTTornado WarningAKQCaroline30 min
Apr 27, 9:24 PM EDTTornado WarningAKQCumberland, Prince Edward30 min
Apr 28, 5:11 AM EDTSpecial Weather StatementAKQCumberland, Goochland, Powhatan, Prince Edward34 min
Apr 28, 9:25 AM EDTSpecial Weather StatementAKQCumberland, Fluvanna, Goochland, Louisa, Powhatan, Prince Edward65 min
Apr 28, 10:09 AM EDTTornado WarningAKQGoochland, Hanover, Henrico, Louisa, Powhatan36 min
Apr 28, 10:12 AM EDTSevere Thunderstorm WarningAKQCaroline, Essex, Hanover, Louisa, Richmond, Westmoreland48 min
Apr 28, 10:25 AM EDTTornado WarningAKQCaroline, Essex, Hanover, King and Queen, Westmoreland35 min
Apr 28, 10:45 AM EDTSpecial Weather StatementAKQLunenburg, Mecklenburg, Nottoway, Prince Edward45 min
Apr 28, 10:56 AM EDTSevere Thunderstorm WarningAKQCaroline, Essex, Hanover, King and Queen, King William, Richmond and 1 more49 min
Apr 28, 11:09 AM EDTSpecial Weather StatementAKQAmelia, Cumberland, Goochland, Powhatan51 min
Apr 28, 11:30 AM EDTSpecial Weather StatementAKQLunenburg, Nottoway45 min
Apr 28, 12:22 PM EDTGale WarningAKQ7 hr
Apr 28, 3:40 PM EDTSpecial Weather StatementAKQHanover35 min
Apr 28, 4:16 PM EDTSpecial Weather StatementAKQWestmoreland59 min
Apr 28, 4:50 PM EDTSpecial Marine WarningAKQ100 min
Apr 28, 4:54 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach66 min
Apr 28, 5:28 PM EDTTornado WarningAKQCity of Virginia Beach32 min
Apr 28, 6:13 PM EDTSpecial Weather StatementAKQCity of Virginia Beach32 min
Apr 28, 6:27 PM EDTSpecial Marine WarningAKQ48 min
Apr 28, 6:44 PM EDTSpecial Weather StatementAKQChesterfield, Dinwiddie, Henrico, Mecklenburg61 min
Apr 28, 7:15 PM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Essex, Hanover, Henrico, King and Queen and 4 more45 min
Apr 28, 7:20 PM EDTSevere Thunderstorm WarningAKQBrunswick, Charles City, Chesterfield, Dinwiddie, James City, New Kent and 6 more55 min
Apr 28, 7:56 PM EDTSevere Thunderstorm WarningAKQCharles City, Essex, Gloucester, King and Queen, King William, Lancaster and 4 more49 min
Apr 28, 7:58 PM EDTSpecial Marine WarningAKQ107 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.